The drug I am having withdrawal from is one of the most commonly prescribed SSNR (Serotonin-norepinephrine reuptake inhibitor) medications, used for depression, anxiety, neuropathy, or in my case, fibromyalgia. It's called Cymbalta or Duloxetine, but I have a lot of other names I could call it right now. I have been on the lowest dosage most US doctors will prescribe (30 mg) since last September. On Monday, I decided it wasn't doing anything and I was ready to quit. That's when all of the fun began.
I have actually had similar symptoms a few times before when I forgot to take a dosage for more than two days in a row and a few mild symptoms on off days when I started taking it every-other-day a few months ago. I have read a lot of horror stories about how hard it is to stop taking Cymbalta, regardless of whether or not you step down, your doctor helps, or you just go cold-turkey. I was hopeful that I would be able to quit fairly easily since most of the prescription drugs I've taken before haven't had adverse side-effects and I was on such a low dose already. I was wrong, way wrong.
So, since Tuesday, I have been suffering from some pretty nasty side-effects from quitting the Cymbalta Team. The one that is the worst and the most frequent are the "brain zaps" as they are commonly referred to by other quitters. This is a fun little event that happens to me about 25-30 times an hour or any time I turn my head or any time one of my children puts something close to my face, or any time I move my eyes--so basically almost constantly. It's very hard to describe but it's almost like my brain is rolling around inside of my head. It feels like a little electric shock moving through my brain and then a bit of a roll. Not at all pleasant. It doesn't hurt per se but it is not fun. It makes me dizzy and extremely nauseated. I have read that, for some people, this little gem can last up to 7 months. Awesome.
The next most annoying symptom is not being able to digest food. I won't go in to too much detail but let's just say anything I eat finds the closest exit. But I have been so extremely nauseated the hole time that I really haven't eaten too much any way. Maybe that's a bonus to the diet! Hey, what do you know, I've found a positive. In fact, I've actually lost 8 pounds since Tuesday (it's Friday) so maybe I've started a new trend, the Cymbalta Withdrawal Diet! If you don't mind all of the other side effects, you might lose a little from the ol' backside!
Another symptom is what some may refer to as "malaise" or as I like to call it, inability-to-get-my-booty-out-of-bed. I'm just so extremely tired! But then, getting up makes the brain go nuts so may as well just lay here. I actually went out of my house for the first time since Monday today and didn't stay out too long because of all of the other side effects. I was very nervous driving my car with my children in it, too. But we all lived and now I'm back in bed. I'm supposed to go to a get-together in a few hours and I'm hosting one tomorrow so I really hope I find the strength to do both of those things!
My husband's favorite symptom is my
I have also been extremely itchy. And then, last night, I wasn't sure if I had a real gnat that kept landing on me or if I had the classic horror story withdrawal symptom of phantom bugs crawling on me. It's actually happened twice now, which makes me a little more concerned, but I think, considering it's July and I live in Texas, next to a pond and a lake, they are probably real bugs.
Another fun one is the muscle twitching, spasming, and my limbs occasionally doing whatever they want. This includes some form of restless leg syndrome that keeps me up most of the night. I am constantly having to change positions. I've also had tremors in my head, which are a delight, and have been so severe that it really scared my daughter last night when she couldn't figure out why I kept shaking my head "no" at her.
I am an emotional wreck. I cried over the contestants on Hell's Kitchen getting to see their families last night and I haven't even been watching that show. I cry over cute pictures on Facebook. I go from crying to angry in about 2 seconds flat. Unfortunately, I have not had the symptom of extreme happiness but I'm hopeful that it is coming.
Now, as I mentioned, I do live in Texas and it is July. Oddly enough, however, the temperature here today is 72. So, that doesn't quite explain why I am sweating profusely. Seriously, I had to turn the air down in my car to something like 66 just to not feel like I was suffocating. And I am always cold so this is a great new experience for me.
There are a few other mild symptoms I could list but they aren't nearly as fun as the ones I have already described to you. After all, what could possibly top brain zaps, tremors, and profuse sweating?
This is my warning to you or to any one who may be asked to take any form of an SSNR blocker such as Cymbalta, but certainly Cymbalta itself: talk to your doctor about the benefits versus the risks first. I didn't do that when my doctor put me on for a couple of reasons. First of all, he wasn't going to put me on Cymbalta. He was going to put me on Lyrica. I'm not exactly sure if people who have been taking Lyrica have had the same sort of side-effects or not but there's a possibility Lyrica may have actually worked for my condition and I could have just kept taking it, never needing to find out what it's like to come off of it. And Lyrica is not an SSRI. I will be talking to my doctor (different doctor!) about Lyrica at my next visit. The doctor who put me on Cymbalta spent a few minutes talking to me about Lyrica, went out to get the prescription written up, found out Cymbalta would be cheaper with my insurance and wrote it for Cymbalta instead. Secondly, I am stupid! When it comes to doctors, I tend to believe what they tell me and trust that they know what is best for me. The more doctors I go to, however, the more I find out this is not often the case. A smart person would have said, "Tell me about Cymbalta. What are the side-effects? What will we do if it doesn't work? ARE THERE ANY WITHDRAWAL SYMPTOMS?" I think another factor for why I went with it was that I have been on SNRI's in the past and had no problem getting off of them. My gastrointerologist put me on one for a few months after I had my gallbladder removed because I was still in a lot of pain and he couldn't figure out why. I also had a urologist put me on one once because of a "lady problem" I was having. I hated the way I felt on that one (like I couldn't think!) and she took me off immediately and put me on something else that was not an SNRI. Since it was so easy for me to come off of those drugs, I thought Cymbalta would be the same.
But for me, it's not. And it may or may not be the case for you. Since I have been toying with the notion of quitting the drug, I have read lots and lots of horror stories on-line about people with similar symptoms to mine, and some a lot worse. Last night we discussed whether or not I should go to the ER but that seemed stupid to me because I know how to make it stop--go take a Cymbalta and everything will be fine. I didn't want to waste anyone's time when I know I can make it go away. But I also don't want to take Cymbalta any more. Ever again. And yet that bottle is still sitting in there, just in case . . . . And I believe that is the definition of Drug Addiction.
I am certainly not telling anyone that they shouldn't take Cymbalta if a medical professional tells you it will be beneficial to their condition. I am only suggesting that you ask a lot of questions and make sure that you understand what might happen if you have to come off of it or if you decide to come off of it. It's really not any fun at all.
In the time that it has taken to write this, I have had approximately 15 brain zaps and yelled at my daughters to stop fighting at least 8 times. (Normally, that number would be somewhere around 5.)
Has anyone else had a similar experience with prescription drugs? I would love to hear your feedback in the comments section. Or if you have a great way to cure brain zaps (other than Cymbalta!) please let me know that as well!